Like HowStuffWorks on Facebook!

Top 10 Ways to Improve Your Palate


8
Check Your Medicine Cabinet

You've started a new medication and now, it seems, you can't taste your food. It's a more common side effect than you think. Clinical studies have identified more than 250 prescription drugs that alter taste sensation, as well as cancer treatments like chemotherapy and radiation that kill off receptor cells that help you taste and smell.

It's still unclear how most of these medications lead to diminished taste, but some have been proven to reduce the regeneration of taste cells and the secretion of saliva that's essential to breaking down food into molecules that interact with the receptors that send taste signals to the brain.

Since many people, particularly the elderly, take at least half a dozen pills, it can be difficult to isolate the drug causing a decrease in taste, and therefore in appetite. However, researchers have uncovered some drugs that can have that effect including antidepressants, anticonvulsants, antihistamines, anti-inflammatories, asthma medications, muscle relaxants and high cholesterol drugs.

The first thing to do is talk to your doctor about possible alternatives or taking a lower dose. If that fails, try adding spices and stronger ingredients to your diet to enhance the flavor of your food, things like sun-dried tomatoes, flavored vinegars, concentrated fruit sauces, vanilla extract and citrus juice.


More to Explore